Growth Properties of Power-Free Languages

  • Arseny M. Shur
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6795)


The aim of this paper is to give a short survey of the area formed by the intersection of two popular lines of investigation in formal language theory. The first line, originated by Thue in 1906, concerns about repetition-free words and languages. The second line is the study of growth functions for words and languages; it can be traced back to the classical papers by Morse and Hedlund on symbolic dynamics (1938, 1940). Growth functions of repetition-free languages are investigated since 1980’s. Most of the results were obtained for power-free languages, but some ideas can be applied for languages avoiding patterns and Abelian-power-free languages as well.

In this paper, we present key contributions to the area, its state-of-the-art, and conjectures that suggest answers to some natural unsolved problems. Also, we pay attention to the tools and techniques that made possible the progress in the area and suggest some technical results that would be useful to solve open problems.


Adjacency Matrix Growth Property Regular Language Strong Component Exponential Complexity 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Berstel, J.: Growth of repetition-free words – a review. Theor. Comput. Sci. 340(2), 280–290 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Blondel, V.D., Cassaigne, J., Jungers, R.: On the number of α-power-free binary words for 2 < α ≤ 7/3. Theor. Comput. Sci. 410, 2823–2833 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Brandenburg, F.-J.: Uniformly growing k-th power free homomorphisms. Theor. Comput. Sci. 23, 69–82 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Brinkhuis, J.: Non-repetitive sequences on three symbols. Quart. J. Math. Oxford 34, 145–149 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cassaigne, J.: Counting overlap-free binary words. In: STACS 1993. LNCS, vol. 665, pp. 216–225. Springer, Berlin (1993)Google Scholar
  6. 6.
    Chomsky, N., Schützenberger, M.: The algebraic theory of context-free languages. In: Computer Programming and Formal System, pp. 118–161. North-Holland, Amsterdam (1963)CrossRefGoogle Scholar
  7. 7.
    Crochemore, M., Mignosi, F., Restivo, A.: Automata and forbidden words. Inform. Processing Letters 67, 111–117 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cvetković, D.M., Doob, M., Sachs, H.: Spectra of graphs. In: Theory and Applications, 3rd edn., p. 388. Johann Ambrosius Barth, Heidelberg (1995)Google Scholar
  9. 9.
    Dejean, F.: Sur un Theoreme de Thue. J. Comb. Theory, Ser. A 13, 90–99 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Gottschalk, W.H., Hedlund, G.A.: A characterization of the Morse minimal set. Proc. of Amer. Math. Soc., 15, 70–74 (1964)Google Scholar
  11. 11.
    Goulden, I., Jackson, D.M.: An inversion theorem for cluster decompositions of sequences with distinguished subsequences. J. London Math. Soc. 20, 567–576 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Govorov, V.E.: Graded algebras. Math. Notes 12, 552–556 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Jungers, R.M., Protasov, V.Y., Blondel, V.D.: Overlap-free words and spectra of matrices. Theor. Comput. Sci. 410, 3670–3684 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Karhumäki, J., Shallit, J.: Polynomial versus exponential growth in repetition-free binary words. J. Combin. Theory. Ser. A 104, 335–347 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Kobayashi, Y.: Repetition-free words. Theor. Comput. Sci. 44, 175–197 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Kobayashi, Y.: Enumeration of irreducible binary words. Discr. Appl. Math. 20, 221–232 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Kolpakov, R.M.: On the number of repetition-free words. J. Appl. Ind. Math. 1(4), 453–462 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Kolpakov, R.: Efficient lower bounds on the number of repetition-free words. J. Int. Sequences 10, # 07.3.2 (2007)Google Scholar
  19. 19.
    Kolpakov, R., Kucherov, G., Tarannikov, Y.: On repetition-free binary words of minimal density. Theor. Comput. Sci. 218, 161–175 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Noonan, J., Zeilberger, D.: The Goulden-Jackson Cluster Method: Extensions, Applications, and Implementations. J. Difference Eq. Appl. 5, 355–377 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Ochem, P.: A generator of morphisms for infinite words. RAIRO Theor. Inform. Appl. 40, 427–441 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Ochem, P., Reix, T.: Upper bound on the number of ternary square-free words. In: Proc. Workshop on Words and Automata (WOWA 2006), S.-Petersburg, #8 (2006) (electronic)Google Scholar
  23. 23.
    Rampersad, N.: Words avoiding (7/3)-powers and the Thue–Morse morphism. Int. J. Foundat. Comput. Sci. 16, 755–766 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Richard, C., Grimm, U.: On the entropy and letter frequencies of ternary square-free words. Electronic J. Combinatorics 11, # R14 (2004)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Restivo, A., Salemi, S.: Overlap-free words on two symbols. In: Perrin, D., Nivat, M. (eds.) Automata on Infinite Words. LNCS, vol. 192, pp. 196–206. Springer, Heidelberg (1985)CrossRefGoogle Scholar
  26. 26.
    Samsonov, A.V., Shur, A.M.: On Abelian repetition threshold. In: Samsonov, A.V., Shur, A.M. (eds.) Proc. 13th Mons Days of Theoretical Computer Science, pp. 1–11. Univ. de Picardie Jules Verne, Amiens (2010)Google Scholar
  27. 27.
    Séébold, P.: Overlap-free sequences. In: Perrin, D., Nivat, M. (eds.) Automata on Infinite Words. LNCS, vol. 192, pp. 196–206. Springer, Heidelberg (1985)CrossRefGoogle Scholar
  28. 28.
    Shur, A.M.: The structure of the set of cube-free Z-words over a two-letter alphabet. Izvestiya Math. 64(4), 847–871 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Shur, A.M.: Factorial languages of low combinatorial complexity. In: Ibarra, O.H., Dang, Z. (eds.) DLT 2006. LNCS, vol. 4036, pp. 397–407. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  30. 30.
    Shur, A.M.: Comparing complexity functions of a language and its extendable part. RAIRO Inform. Theor. Appl. 42, 647–655 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Shur, A.M.: Combinatorial complexity of regular languages. In: Hirsch, E.A., Razborov, A.A., Semenov, A., Slissenko, A. (eds.) Computer Science – Theory and Applications. LNCS, vol. 5010, pp. 289–301. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  32. 32.
    Shur, A.M.: Two-sided bounds for the growth rates of power-free languages. In: Ibarra, O.H., Dang, Z. (eds.) DLT 2006. LNCS, vol. 4036, pp. 466–477. Springer, Heidelberg (2006)Google Scholar
  33. 33.
    Shur, A.M.: Growth rates of complexity of power-free languages. Theor. Comput. Sci. 411, 3209–3223 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Shur, A.M.: Growth of power-free languages over large alphabets. In: Ablayev, F., Mayr, E.W. (eds.) CSR 2010. LNCS, vol. 6072, pp. 350–361. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  35. 35.
    Shur, A.M.: On the existence of minimal β-powers. In: Gao, Y., Lu, H., Seki, S., Yu, S. (eds.) DLT 2010. LNCS, vol. 6224, pp. 411–422. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  36. 36.
    Shur, A.M.: Numerical values of the growth rates of power-free languages, arXiv:1009.4415v1 (cs.FL) (2010) Google Scholar
  37. 37.
    Shur, A.M., Gorbunova, I.A.: On the growth rates of complexity of threshold languages. RAIRO Inform. Theor. Appl. 44, 175–192 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Thue, A.: Über die gegenseitige Lage gleicher Teile gewisser Zeichenreihen. Norske Vid. Selsk. Skr. I, Mat. Nat. Kl. 1, 1–67 (1912)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Arseny M. Shur
    • 1
  1. 1.Ural State UniversityEkaterinburgRussia

Personalised recommendations